Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2020, 1:32 PM EDT for Franklin County, Woodford County, Kentucky. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 1:32 PM EDT (17:32 UTC)
- Expired
- Jul 9, 2020, 2:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:45 PM EDT | TSTM WND DMG | 1 Sw Frankfort, KY | TREE DOWN NEAR THE OLD CAPITOL PARKING STRUCTURE OFF KY 420. |
| Jul 9, 1:45 PM EDT | TSTM WND DMG | 1 Wnw Frankfort, KY | REPORT OF A TREE DOWN. |
| Jul 9, 1:45 PM EDT | TSTM WND DMG | 2 Ne Frankfort, KY | TREE DOWN NEAR THE THORNHILL BYPASS. |
| Jul 9, 1:45 PM EDT | TSTM WND DMG | 2 N Frankfort, KY | TRANSFORMER SPARKING DUE TO A TREE DOWN ON REILLY RD. |
| Jul 9, 1:45 PM EDT | TSTM WND DMG | 2 Wnw Frankfort, KY | REPORTS OF TREES DOWN ON DEVILS HOLLOW ACCESS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WUUS53 KLMK 091732
SVRLMK
KYC073-239-091800-
/O.NEW.KLMK.SV.W.0129.200709T1732Z-200709T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
132 PM EDT Thu Jul 9 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northwestern Woodford County in central Kentucky...
Central Franklin County in central Kentucky...
* Until 200 PM EDT.
* At 131 PM EDT, a severe thunderstorm was located over Frankfort,
and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Frankfort, Bryant, Slickway, Benson, Broadville Manor, Woodlake,
Switzer, Harvieland, and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 8475 3812 8474 3814 8500 3820 8501
3824 8500
TIME...MOT...LOC 1731Z 165DEG 3KT 3818 8483
HAIL...<.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:14 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 9, 11:14 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1114 AM EDT Thu Jul 9 2020 .Forecast Update... Issued at 1110 AM EDT Thu Jul 9 2020 The forecast is on track with only hourly temperatures needing some minor adjustments to keep up with quickly warming temperatures. Still expecting some clouds to fill in over the area as we move into the afternoon hours. Some of these are expected to produce thunderstorms for another day of heavy rain makers. && .Short Term...(This afternoon through Friday) Issued at 255 AM EDT Thu Jul 9 2020 Quiet weather across the region this morning, with current satellite imagery showing mostly clear skies with a few areas of fog beginning to develop. Patchy fog will be possible across the area towards dawn, especially in locations that received rainfall yesterday afternoon. Another hot and humid day is then in store for us, with temperatures once again expected to rise into the low to mid 90s, with heat indices approaching or just exceeding 100 degrees. Under strong daytime heating, expect scattered showers and storms through the afternoon and evening hours. Similar to previous days, while we will see moderate destabilization and high PWATs, the overall lack of vertical shear will lead to pulse type storms. Within stronger storms, will continue to see the potential for localized flash flooding issues due to torrential rainfall, with gusty winds and frequent lightning also possible. While convection will diminish towards sunset, will maintain slight chance of PoPs overnight, mainly across our southern IN counties, as a shortwave trough pushes into the Upper Great Lakes region. Overnight lows will remain in the lower 70s, with patchy fog once again possible. .Long Term...(Friday night through Wednesday) Issued at 315 AM EDT Thu Jul 9 2020 Weak cold front on Friday will bring fairly widespread showers and storms the the area. Not expecting any severe weather but the air mass is juicy enough that locally heavy rainfall is never off the table. The change in air mass is minimal and the only real difference in sensible wx by Saturday will be a slight drop in dewpoints. With max temps still touching 90, dewpoints in the mid 60s will still feel muggy. However that will allow for overnight lows to get down closer to climo. We'll be mostly dry on Saturday, with just isolated/scattered diurnal storms east of I-65. Expect a bit more coverage on Sunday as another ripple in the NW flow aloft swings through the Ohio Valley. Upper ridging starts to win out on Monday, at which point we shift to more of a dry pattern but the heat will start to build again. Expect more widespread 90s by mid-week, with the potential for mid/upper 90s lurking just beyond Day 7. Dewpoints should continue to run in the mid 60s, just low enough to keep heat indices out of triple digits through at least Wednesday. && .Aviation...(12Z TAF Issuance) Issued at 650 AM EDT Thu Jul 9 2020 Patchy fog has developed across the area, with HNB and LEX fluctuating generally between MVFR and IFR visibilities. Will keep mention of BR through 13Z, with potential also for BWG to see slight reductions in visibility during that period. This afternoon, expect scattered thunderstorms to develop across the area. With lack of confidence on timing and location of storms, have introduced VCTS and Prob30 mentions of TSRA by mid-afternoon at all TAF sites. Within stronger storms, expect heavy rainfall, gusty winds, and frequent lightning to be possible. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...KDW Short Term...JML Long Term...RAS Aviation...JML
Hazardous weather outlook, Jul 9, 3:47 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 347 AM EDT Thu Jul 9 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-100800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 347 AM EDT Thu Jul 9 2020 /247 AM CDT Thu Jul 9 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. Expect heavy rainfall that could lead to localized flooding, as well as brief strong wind gusts and frequent lightning. Maximum heat indices will reach around 100 for many locations this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are likely on Friday, and could produce brief heavy rainfall, locally gusty winds, and frequent lightning. Isolated to scattered thunderstorms will also be possible on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding or wind damage to the National Weather Service throughout the week. JML/RAS
In the hours before
Special weather statement, Jul 9, 12:05 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
1205 PM EDT Thu Jul 9 2020
KYZ036-041-042-091630-
Bourbon-Scott-Fayette-
1205 PM EDT Thu Jul 9 2020
...LINE OF DEVELOPING THUNDERSTORMS FROM GEORGETOWN TO PARIS......
At 1203 PM EDT, radar indicated thunderstorms from near Paris to
near Georgetown. The storms are nearly stationary.
As these storms continue to develop, a few wind gusts in excess of
40 mph will be possible.
Locations impacted include...
The north side of Lexington, Georgetown, Paris, Highlands,
Millersburg, Stamping Ground, North Middletown, Spindletop Estates,
Blacks Crossroads, and Hutchison.
If outdoors, seek shelter inside a building.
LAT...LON 3814 8408 3807 8464 3810 8463 3811 8463
3812 8465 3812 8463 3818 8465 3818 8468
3817 8469 3831 8470 3831 8444 3828 8444
3828 8437 3832 8429 3832 8414 3829 8410
3828 8412 3826 8410 3827 8408 3823 8405
TIME...MOT...LOC 1603Z 285DEG 4KT 3821 8416 3820 8450
13Special weather statement, Jul 9, 12:58 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
1258 PM EDT Thu Jul 9 2020
KYZ035-036-040-041-091730-
Scott-Woodford-Fayette-Franklin-
1258 PM EDT Thu Jul 9 2020
...LINE OF STRONG THUNDERSTORMS BETWEEN LEXINGTON AND FRANKFORT..
At 1256 PM EDT, radar indicated strong thunderstorms from 8 miles
east of Frankfort to just northeast of Blue Grass Field. Movement
was southeast at 10 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
The north side of Lexington, Georgetown, Frankfort, Meadowthorpe,
Thoroughbred Acres, Cardinal Hill, Northland, Highlands, and Bryan
Station.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3800 8463 3800 8466 3823 8486 3835 8467
3807 8438
TIME...MOT...LOC 1656Z 332DEG 9KT 3824 8472 3805 8455
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:01 PM EDT | Special Weather Statement | LMK | Russell | 29 min |
| Jul 9, 12:05 PM EDT | Special Weather Statement | LMK | Bourbon, Scott | 25 min |
| Jul 9, 12:58 PM EDT | Special Weather Statement | LMK | Scott | 32 min |
| Jul 9, 1:18 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Scott, Woodford | 12 min |
| Jul 9, 1:39 PM EDT | Special Weather Statement | LMK | Larue | 36 min |
| Jul 9, 2:02 PM EDT | Special Weather Statement | LMK | Franklin, Woodford | 28 min |
| Jul 9, 2:14 PM EDT | Flash Flood Warning | LMK | Franklin | 95 min |
| Jul 9, 2:16 PM EDT | Areal Flood Advisory | LMK | Hardin, Meade | 3 hr |
| Jul 9, 2:53 PM EDT | Special Weather Statement | LMK | Washington | 22 min |
| Jul 9, 3:15 PM EDT | Special Weather Statement | LMK | Washington | 15 min |
| Jul 9, 3:28 PM EDT | Special Weather Statement | LMK | Bourbon | 32 min |
| Jul 9, 4:47 PM EDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
| Jul 9, 5:03 PM EDT | Special Weather Statement | LMK | Breckinridge | 27 min |
| Jul 9, 6:39 PM EDT | Special Weather Statement | LMK | Madison | 36 min |
| Jul 9, 7:10 PM EDT | Special Weather Statement | LMK | Bourbon, Clark, Madison | 65 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.